Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 58, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 17, 2018, 3:43 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 3:43 PM EDT (19:43 UTC)
- Expired
- Aug 17, 2018, 4:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 70 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:03 PM EDT | TSTM WND DMG | Westford, MA | LIMB DOWN ON WIRES IN THE AREA OF 82 MAIN STREET |
| Aug 17, 4:10 PM EDT | TSTM WND DMG | Chelmsford, MA | TREE DOWN ON BRIDGE STREET BLOCKING HALF THE ROAD |
| Aug 17, 4:10 PM EDT | TSTM WND DMG | Chelmsford, MA | TREE DOWN ON WIRES ON BOSTON ROAD AT HAZEN STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 7.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WUUS51 KBOX 171943
SVRBOX
MAC017-027-172015-
/O.NEW.KBOX.SV.W.0058.180817T1943Z-180817T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
343 PM EDT FRI AUG 17 2018
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northeastern Worcester County in central Massachusetts...
Northeastern Middlesex County in northeastern Massachusetts...
* Until 415 PM EDT.
* At 343 PM EDT, a severe thunderstorm was located over Acton, or
near Chelmsford, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Lowell, Billerica, Woburn, Chelmsford, Dracut, Tewksbury,
Wakefield, Reading, Burlington, Wilmington, Westford, Acton,
Concord, North Reading, Bedford, Tyngsborough, Groton, Maynard,
Littleton and Ayer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4252 7108 4244 7148 4254 7157 4270 7139
4270 7131
TIME...MOT...LOC 1943Z 239DEG 26KT 4252 7144
HAIL...1.00IN
WIND...60MPH
$$
NoceraWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:11 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 17, 3:11 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 311 PM EDT Fri Aug 17 2018 .SYNOPSIS... A warm front moves north of Southern New England tonight. A cold front sweeps through late on Saturday. Scattered showers and thunderstorms are expected tonight and Saturday. A few thunderstorms may have damaging weather along with localized heavy rainfall. A wave of low pressure is expected to develop along a front south of New England, which may bring showers at times along with cooler temperatures Sunday into Monday, especially near the coast. High pressure returns Tuesday, but another approaching front will bring the risk of showers and thunderstorms Tuesday night into Wednesday. Dry and seasonable weather follows Thursday into Friday as high pressure builds into the region. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... * Strong to severe thunderstorms are possible through the early part of the night. * Potential for localized damaging winds and flash flooding * Isolated short lived tornado possible this evening Winds are turning from the south and southwest most places, but lingering from the east and southeast in Northeast Mass. Dew points have climbed back into the low to mid 70s. Very moist airmass in now in place with PW values between 2 and 2.25 inches. There are small scale signs of favorable upper level divergence/low level convergence in the forecast data, but a better couplet is forecast to move overhead this evening/early tonight. Stability parameters are favorable for convection. All of this comes together during the first part of the night. Thus a potential for showers/scattered tstms with strong wind gusts. High moisture content will support downpours with flooding potential. This last will be even more possible in areas that have recently received a lot of rain. With dew points in the upper 60s to mid 70s, expect overnight min temps within that similar range. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... The cold front remains to our north/west at the start of Saturday, then slides southeast through the day and evening. With high moisture values ahead of the front, we expect showers/scattered tstms during Saturday. Dynamics and instability will still be favorable for downpours Saturday, with conditions less favorable after the cold front moves through. The cold front will be along or just off the South Coast Saturday. Waves moving along the front will maintain lift over part of all of Southern New England, with best chance for lift over CT-RI-Southeast Mass. Moisture values diminish with cross sections showing drier air working in at mid level. But PW values remain around 1.5 inches along the coast, and with some lift available that would allow for at least scattered showers. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Highlights... * Cooler Sun/Mon with showers at times, especially near the south coast * Mainly dry Tue, then increasing risk of showers/thunderstorms Tue night/Wed * Mainly dry and seasonable Thu into Fri Not many changes in the 17/12Z guidance suite from this time yesterday. Decent overall agreement with the synoptic pattern through Tuesday. Then typical timing and amplitude differences start to creep into the various solutions. The Canadian model is pretty much on its own developing a mid level cutoff low over the OH Valley Wednesday night into Thursday. All the other operational models maintain an open longwave trough which moves over northern New England towards next Friday. Will continue to favor a consensus approach, with less weight being given to the 17/12Z Canadian. Sunday into Monday... Expecting a cold front to be just south of the southern New England coast Sunday morning. A weak low pressure moving along this front will maintain plenty of clouds and a chance for showers, especially south of the MA Pike. The thunderstorm risk looks a bit less owing to the increased cloud cover hindering destabilization. Will need to monitor the location of this front, as a closer proximity to our region would mean a greater risk for showers. Not expecting a total washout Sunday into Sunday night. Showers should diminish Monday as this low pressure wave moves offshore. Low temperatures should be near normal, with below normal high temperatures. Humidity will also be lower, with dew points mainly in the 60s. Tuesday into Wednesday... Mainly dry weather Tuesday with weak high pressure in place, but temps remaining a bit below normal with easterly flow persisting. Increasing risk for showers and thunderstorms Tuesday night into Wednesday, along with increasing humidity, as a low pressure moving northeast through the Great Lakes sweeps both its warm and cold fronts across our region towards Wednesday. Thursday and Friday... Expecting drier weather behind a cold front as a high pressure moves overhead. Near normal low temperatures, with high temperatures slightly below normal. Better chance for noticeably lower humidity, with dew points possibly in the 50s across the interior. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Saturday Night/... Tonight...Moderate to high confidence. VFR conditions for part of the night. MVFR cigs/vsbys possible in any showers/tstms. Brief strong wind gusts also possible in any showers/tstms. IFR possible in developing fog/stratus, especially along the South Coast where the southerly winds will be moving onshore. Saturday...Moderate to high confidence. Mainly VFR conditions, but will see local MVFR-IFR in showers/isolated thunderstorms with best chance from midday through the afternoon as a cold front moves across. Saturday night...Moderate confidence. Developing winds from northeast behind the cold front. CIGs/VSBYs will lower to MVFR, and possibly IFR in spots. Scattered showers. KBOS Terminal...High confidence in TAF. Winds turning from the south and southwest this evening through Saturday, but less than 20 knots. Showers/isold t-storms approach during the evening push with brief local MVFR-IFR conditions possible. Showers/isold t-storms continue to be possible Saturday as well. KBDL Terminal...High confidence in TAF. Showers/isold t-storms approach during the evening push with brief local MVFR-IFR conditions possible. Showers/isold t-storms continue to be possible Saturday as well. Outlook /Sunday through Wednesday/... Sunday: Mainly VFR, with areas MVFR possible. Breezy. Chance SHRA. Sunday Night: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Monday: Mainly VFR, with local MVFR possible. Breezy. Slight chance SHRA. Monday Night: VFR. Tuesday: Mainly VFR, with local MVFR possible. Tuesday Night through Wednesday: Mainly VFR, with local IFR possible. Chance SHRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Saturday Night/...High confidence. Tonight and Saturday...S-SW winds gusting up to 20 kt. Seas 3 feet or less. Scattered showers/t-storms, may see gusty winds and heavy rain. Reduced visibility and locally choppy seas in any showers or storms. Saturday night...Winds turn from the northwest and north Saturday evening as a cold front moves south across the waters. Winds then turn from northeast after midnight. Winds less than 25 knots and seas less than 5 feet. Continued chance of showers/tstms, with best chance on the southern waters. Outlook /Sunday through Wednesday/... Sunday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, patchy fog. Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, patchy fog. Local visibility 1 to 3 nm. Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance of rain showers. Monday Night: Winds less than 25 kt. Seas up to 5 ft. Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, isolated thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/Belk/Correia NEAR TERM...WTB/Correia SHORT TERM...WTB LONG TERM...Belk AVIATION...WTB/Belk MARINE...WTB/Belk
Hazardous weather outlook, Aug 17, 3:45 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 345 AM EDT Fri Aug 17 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-180745- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 345 AM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. A few strong to severe thunderstorms are possible this afternoon and evening, mainly west of the Boston to Providence corridor. The main threat is damaging wind but an isolated tornado is also possible. Heavy rainfall and localized flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong thunderstorms are possible Saturday. The primary threats are locally heavy rainfall and gusty wind. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ANZ230>237-250-251-254>256-180745- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 345 AM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. A few strong thunderstorms are possible late today and this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong thunderstorms are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 17, 12:29 PM EDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1229 PM EDT Fri Aug 17 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-171830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 1229 PM EDT Fri Aug 17 2018 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND TONIGHT... A few severe thunderstorms are possible in Southern New England this afternoon and early tonight. Any damaging weather that forms would most likely come as strong wind gusts. There is a low chance of an isolated tornado. In addition, heavy rainfall may produce local flooding, especially in areas of poor drainage. The best chance for damaging thunderstorms will take place in Central and Western Massachusetts, Northern Connecticut, and Northwest Rhode Island. The most likely time will be from 4 PM to Midnight. Spotters should remain alert and report any observed damaging weather. wtb
Special weather statement, Aug 17, 2:01 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
201 PM EDT FRI AUG 17 2018
MAZ003-004-010-011-171830-
Eastern Hampden MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
201 PM EDT FRI AUG 17 2018
...LINE OF STRONG THUNDERSTORMS...
At 201 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montague to near Chicopee. Movement was
east at 30 mph.
Winds in excess of 40 mph will accompany these storms along with
locally heavy rain and possibly minor flooding.
Locations impacted include...
Chicopee, Holyoke, Amherst, Northampton, Greenfield, Orange,
Deerfield, Ludlow, South Hadley, Easthampton, Belchertown, Palmer,
Athol, Ware, Montague, Granby, Barre, Hadley, Warren and West
Brookfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4272 7212 4221 7218 4217 7264 4262 7262
4272 7229
TIME...MOT...LOC 1801Z 256DEG 27KT 4258 7249 4222 7255
NoceraSpecial weather statement, Aug 17, 2:40 PM EDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 240 PM EDT FRI AUG 17 2018 MAZ003-004-010-171915- Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA- 240 PM EDT FRI AUG 17 2018 ...LINE OF STRONG THUNDERSTORMS... At 239 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from Royalston to near Ware. Movement was east at 20 mph. Winds in excess of 40 mph will accompany these storms, frequent cloud to ground lightning along with heavy rain and localized minor flooding. Locations impacted include... Orange, Gardner, Belchertown, Spencer, Athol, Winchendon, Ware, Templeton, Rutland, Ashburnham, Barre, North Brookfield, Hubbardston, West Brookfield, Hardwick, Oakham, Phillipston, Royalston, Petersham and New Braintree. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when these storms approach. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4271 7196 4226 7203 4225 7238 4272 7227 TIME...MOT...LOC 1839Z 257DEG 16KT 4269 7220 4231 7229 Nocera
Special weather statement, Aug 17, 3:14 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 314 PM EDT FRI AUG 17 2018 MAZ004-005-026-171945- Northwest Middlesex County MA-Central Middlesex County MA- Northern Worcester MA- 314 PM EDT FRI AUG 17 2018 ...STRONG THUNDERSTORM... At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over Boxborough, or 8 miles north of Marlborough, moving northeast at 30 mph. Winds in excess of 40 mph will accompany this storm along with brief heavy downpours and possibly minor localized street flooding. Locations impacted include... Lowell, Billerica, Chelmsford, Tewksbury, Westford, Acton, Concord, Tyngsborough, Groton, Littleton, Ayer, Stow, Harvard, Boxborough, Bolton, Carlisle and Dunstable. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4241 7158 4247 7164 4269 7143 4257 7121 TIME...MOT...LOC 1913Z 224DEG 27KT 4248 7155 Nocera
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:01 PM EDT | Special Weather Statement | BOX | Franklin | 29 min |
| Aug 17, 2:40 PM EDT | Special Weather Statement | BOX | Worcester | 35 min |
| Aug 17, 3:14 PM EDT | Special Weather Statement | BOX | Middlesex | 31 min |
| Aug 17, 4:24 PM EDT | Special Weather Statement | BOX | Essex | 36 min |
| Aug 17, 5:01 PM EDT | Special Weather Statement | BOX | Essex | 44 min |
| Aug 17, 5:34 PM EDT | Special Weather Statement | BOX | Middlesex | 26 min |
| Aug 17, 5:55 PM EDT | Special Weather Statement | BOX | Suffolk | 35 min |
| Aug 17, 6:19 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Suffolk | 26 min |
| Aug 17, 6:36 PM EDT | Special Weather Statement | BOX | Franklin | 39 min |
| Aug 17, 6:48 PM EDT | Special Weather Statement | BOX | Essex | 27 min |
| Aug 17, 6:55 PM EDT | Special Weather Statement | BOX | Hampden | 50 min |
| Aug 17, 7:01 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Middlesex, Worcester | 29 min |
| Aug 17, 7:39 PM EDT | Special Weather Statement | BOX | Hampden | 51 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.